Ohio, 2017Flash Flood and Flooding in Ohio, March 1 to 2, 2017
March 1 to 2, 2017 · NWS PBZ · 6 events in 4 counties and zones
Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms, some of which were severe developed with support from an upper shortwave in advance of a cold front early on the 1st. Strong deep layer shear, and strengthening surface instability allowed for some a few damaging wind reports across Ohio, western Pennsylvania, and northern West Virginia. Some flooding was also reported where several rounds of convection moved over the same area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 1, 8:22 AM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 1, 8:22 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
822 AM EST Wed Mar 1 2017
.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today. Much cooler
temperatures will then last through much of the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The second crossing shortwave has been supporting showers and
some thunderstorms to move across the area with the third round
of convection not lagging too far behind. As low level moisture
increases and daytime heating gradually rises, the concern for
severe thunderstorms enhances as instability potentially
increases. With large amounts of shear in place, developing
convection from now into the afternoon hours has a good
potential to produce damaging winds. As the third round of
convection exits the area, hi-res models are indicating a break
in convection before the cold front starts to initiate some
convection again late in the afternoon. Uncertain to how strong
these showers or thunderstorms may become due to the amount of
instability present at the time.
Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.
Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.
&&
.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.
A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.
.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...Flash Flood Watch through this evening for OHZ039>041-048>050-
057>059-068-069.
PA...Flash Flood Watch through this evening for PAZ020-021-029-031-
073>076.
WV...Flash Flood Watch through this evening for WVZ001>004-012-021-
509>514.
&&Hazardous weather outlook, Mar 1, 2:45 AM EST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017
MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017
...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.
.DAY ONE...Today and Tonight.
There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.
Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.
Flash Flood Watch.
A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and Tonight.
Severe thunderstorms are possible today with the main threat coming
from damaging wind.
A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
15
In the hours before
Special weather statement, Mar 1, 6:13 AM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 AM EST WED MAR 1 2017
PAZ023-073>076-011145-
Fayette Ridges-Westmoreland Ridges-Westmoreland-Indiana-Fayette-
613 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHERN INDIANA...SOUTHEASTERN WESTMORELAND AND NORTHEASTERN FAYETTE
COUNTIES...
At 612 AM EST, a strong thunderstorm was located 8 miles east of
Mount Pleasant, or 12 miles south of Latrobe, moving east at 70 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Greensburg... Latrobe...
Mount Pleasant... McChesneytown-Loyalhanna...
Derry... Lawson Heights...
Ligonier... Seven Springs...
Calumet-Norvelt... New Florence...
Youngstown... Laurel Mountain...
This includes Pennsylvania Turnpike between mile markers 80 and 99.
LAT...LON 4018 7913 4018 7914 4016 7914 4016 7916
4013 7917 4011 7919 4012 7921 4010 7923
4009 7926 3997 7934 3997 7953 4029 7955
4040 7898
TIME...MOT...LOC 1112Z 254DEG 59KT 4014 7938
34Local storm report, Mar 1, 7:51 AM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
751 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM FLASH FLOOD CAMERON 39.83N 80.57W
03/01/2017 MARSHALL WV EMERGENCY MNGR
WOLF RUN ROAD FLOODED
&&
EVENT NUMBER PBZ1700819Local storm report, Mar 1, 7:52 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM FLASH FLOOD MOUNDSVILLE 39.92N 80.74W
03/01/2017 MARSHALL WV EMERGENCY MNGR
BIG GAVES CREEK OUT OF ITS BANKS AND PARTIALLY FLOODING
ROADS
&&
EVENT NUMBER PBZ1700820Local storm report, Mar 1, 7:53 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
753 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM FLASH FLOOD GLENDALE 39.95N 80.75W
03/01/2017 MARSHALL WV EMERGENCY MNGR
LITTLE GRAVES CREEK OUT OF ITS BANKS NEAR GLENDALE
&&
EVENT NUMBER PBZ1700821Special weather statement, Mar 1, 7:57 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
757 AM EST WED MAR 1 2017
MDZ001-WVZ511-512-011330-
Garrett-Eastern Preston-Preston-
757 AM EST WED MAR 1 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL GARRETT AND EAST CENTRAL PRESTON COUNTIES...
At 756 AM EST, a strong thunderstorm was located over Terra Alta,
moving east at 65 mph.
Wind gusts up to 55 mph are possible with this storm.
Locations impacted include...
Mountain Lake Park... Oakland...
Terra Alta... Loch Lynn Heights...
Deer Park... Albright...
Hutton... Deep Creek Lake State Park...
Crellin... Swallow Falls State Park...
McHenry... Big Run State Park...
LAT...LON 3948 7907 3947 7911 3946 7910 3946 7911
3945 7910 3944 7912 3943 7911 3943 7913
3941 7914 3942 7916 3939 7916 3940 7918
3939 7918 3939 7920 3936 7922 3935 7963
3953 7965 3960 7900
TIME...MOT...LOC 1256Z 264DEG 58KT 3945 7954
34Local storm report, Mar 1, 8:42 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 AM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM FLASH FLOOD FARMINGTON 39.81N 79.57W
03/01/2017 FAYETTE PA TRAINED SPOTTER
MINOR FLOODING ON DEAD MANS CREEK N FARMINGTON AREA.
1.50 INCHES RAINFALL.
&&
EVENT NUMBER PBZ1700822Event by event
4 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Monroe
- When
- March 1, 9:29 AM EST
- Where
- Monroe County, 0.69 mi S of Antioch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.660, -81.070
Department of highways reported trees down.
Flash Flood, Belmont
- When
- March 1, 12:30 PM EST to March 2, 8:20 AM EST
- Where
- Belmont County, 0.53 mi W of Warnock to 0.85 mi NW of Bethesda
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 40.020, -80.940
Emergency manager reported several roads partially or completely closed due to flash flooding including the Intersection of route 149 and route 9, South Pipe Creek Road, Weegee Road, state route 147 at Baileys Mills, Number One School Road, state route 800 at mile marker 2. 25, and Slope Creek Road.
Flood, Guernsey
- When
- March 1, 9:26 PM EST to March 2, 6:00 PM EST
- Where
- Guernsey County, 0.99 mi NNW of Lore City to 1.14 mi NW of Lore City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.993, -81.457
Department of highways reported that state route 285 was closed in both directions between Old Glory Road and state route 265.
Flood, Guernsey
- When
- March 1, 9:29 PM EST to March 2, 6:00 PM EST
- Where
- Guernsey County, 1.06 mi W of Oppermans to 0.69 mi WSW of Oppermans
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.880, -81.620
Department of highways reported that state route 146 was closed in both directions between Iowa Road and Crane Run Road due to high water.
Flood, Noble
- When
- March 1, 9:31 PM EST to March 2, 6:00 PM EST
- Where
- Noble County, 0.87 mi NW of Florence to 3.35 mi NW of Belle Vly
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.780, -81.540
Department of highways reported that state route 821 was closed in both directions between mile mark 0 and mile marker 7 and again at mile marker 12 due to high water.
Flood, Monroe
- When
- March 1, 9:35 PM EST to March 2, 8:20 AM EST
- Where
- Monroe County, 0.53 mi W of Rinard Mills to 1.4 mi S of Rinard Mills
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.580, -81.160
Department of highways reported that state route 26 was closed in both directions about 2 miles north of the Washington and Monroe county line due to high water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Indiana, March 1, 201722 injured · $2.1 million · EF2 · 28 events
- Tornadoes and Flood in Tennessee, March 1, 20173 injured · $8.2 million · EF1 · 106 events
- Tornadoes and Flash Flood in Kentucky, March 1 to 2, 20173 injured · $9.2 million · EF1 · 92 events
- Tornado and Hail in Kentucky, March 1, 20173 injured · $1.5 million · EF2 · 25 events
- Tornadoes and Flood in Indiana, March 1, 20171 injured · $345,000 · EF2 · 13 events
- Tornadoes and Flash Flooding in Ohio, March 1, 2017$1.2 million · EF1 · 62 events
- Winter Storm and Winter Weather in Wisconsin, March 1, 20171 death · 9 events
- Tornadoes and Hail in Arkansas, March 1, 2017$635,000 · EF1 · 43 events
- Flash Flooding and Flooding in West Virginia, March 1 to 2, 2017$453,000 · 1 in hail · 62 events
- Tornado and Hail in Georgia, March 1, 2017$1.0 million · EF1 · 21 events
- Flash Flooding and Flooding in Kentucky, March 1 to 2, 2017$1.2 million · 78 kt wind · 33 events
- Flooding in Idaho, March 1 to 31, 2017$2.4 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684966, 685715, 685711, 685712, 685710, 685709.